Psychiatric medications could change the way your body responds to heat

News

Doctors are warning of potential side effects from psychiatric medications containing serotonin.

A new study shows some medicines can affect the way your body regulates temperate in extreme heat.

It’s an issue that affects one-in-six people in the United States.

Doctor Michael Lang works with ECU psychiatry and Vidant Health.

Lang said a key element in some medications is causing the body to react differently.

“Any drug that will modulate serotonin will affect your sweat glands, and they will often make you sweat more or conceivably sweat less,” Lang said.

Serotonin is a key element in many medications designed to regulate your mood or social behaviors.

Lang said this element can cause other side effects when paired with extreme heat. Those include lightheadedness, dizziness, weakness, difficulty concentrating, over fatigue, and the feeling of your heart rate going up.”

Lang said all of those symptoms might come suddenly and easily if you are on medication with serotonin.

The ingredient can make it hard for your brain to tell your body it’s time to take it easy.

So what can you do?

Lang said there’s no need to make drastic changes but encourages patients to have a conversation.

Lang said, “Your doctor is going to be your best resource in this regard.”

More on heat-related illnesses CLICK HERE.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories

news-app-download-apple-350x50news-app-download-android-350x50